Chemotherapy is drug therapy aimed at controlling or stopping the growth of cancer cells. The side effects of chemotherapy will depend on the type of drug used, but fatigue, nausea and pain are some of the side effects commonly seen. Exercising while tired may be atypical, but but research has shown that exercise has a role in improving the physical and emotional well-being of chemotherapy patients. It can also reduce the number of complications arising from treatment, and may improve your immune function.
How Much Exercise?
The American Cancer Society advocates moderate exercise during treatment. The side effects of chemotherapy might make this difficult to achieve for some patients, but you should be as active as you are able, says Kathryn Schmitz, a researcher at the University of Pennsylvania School of Medicine. Schmitz asserts that exercise could increase the effectiveness of your cancer treatment, which will ultimately improve your chance of survival.
A study reported in the “British Medical Journal” by L. Adamsen in October, 2009, examined the effect of different intensity exercises on chemotherapy patients. Two hundred and sixty-nine cancer patients representing 21 different types of cancer participated in the study. They were required to take part in a six-week program that included high intensity cardiovascular exercise, resistance training, relaxation and body awareness training and massage therapy. At the end of the study, researchers found a marked decrease in tiredness, improved vitality, muscle strength, aerobic capacity and physical activity.
Fatigue and Psychological Well Being
The journal “Cancer” published a May 1999 study by F. Dimeo and associates that reported the result of physical activity intervention in chemotherapy patients. Twenty-seven subjects engaged in 30 minutes of stationary biking each day while hospitalized. The researchers noted a significant decrease in fatigue complaints among the test subjects compared to the control group. The test group also indicated fewer fears, less anxiety and a decrease in other types of psychological distress.
Production of red blood cells may decrease as a result of bone marrow damage by chemotherapy. This would cause your blood to be unable to carry as much oxygen as normal, and could affect your ability to exercise. You may also have problems meeting your required caloric intake because of nausea and vomiting. The resulting nutritional deficit could influence your exercise pattern. Let a health care professional help you determine if you should begin an exercise program and if so, what type and what level of intensity.